Alert archive / Nebraska / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS Cheyenne, WY

August 14, 2022Kimball County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 14, 2022, 6:39 PM MDT for Kimball County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2022, 6:39 PM MDT (00:39 UTC)
Expired
Aug 14, 2022, 8:43 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 100 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:00 PM MDTFLASH FLOODKimball, NESIGNIFICANT RUNOFF AND STREET FLOODING OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.4
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted.

900 
WGUS55 KCYS 150039
FFWCYS
NEC105-150345-
/O.NEW.KCYS.FF.W.0011.220815T0039Z-220815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
639 PM MDT Sun Aug 14 2022

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Eastern Kimball County in the panhandle of Nebraska...

* Until 945 PM MDT.

* At 639 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kimball, Dix and Kimball Airport.

This includes the following highways...
	Interstate 80 in Nebraska between mile markers 15 and 34.

This includes the following streams and drainages...
  Jacinto Draw, Pine Bluffs Draw, Lodgepole Creek, Sand Draw, Potter 
  Draw, Panorama Point Draw, Lindbergh Draw, Sidney Draw, Rush 
  Creek, North Sidney Draw, Dix Draw and Rocky Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4138 10373 4138 10339 4101 10340 4101 10383

FLASH FLOOD...RADAR INDICATED

$$

Hammer
1 follow-up statement
615 
WGUS75 KCYS 150243
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
843 PM MDT Sun Aug 14 2022

NEC105-150253-
/O.CAN.KCYS.FF.W.0011.000000T0000Z-220815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kimball NE-
843 PM MDT Sun Aug 14 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN KIMBALL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4138 10373 4138 10339 4101 10340 4101 10383

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:25 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 14, 5:25 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Sun Aug 14 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 220 PM MDT Sun Aug 14 2022

Forecast concerns with this afternoon package deal with heavy
rain chances this afternoon through Monday.

Currently...Upper ridge axis positioned near the Nebraska/Wyoming
state line this afternoon. Layered PWATs from GFS showing 1.5
inches along and east of the Laramie Range...with near 1 inch
west. Advertised upper shortwave now located in southwestern
Wyoming...moving east northeast out of northern Utah from this
morning. Convection on radar beginning to blossom across southern
Albany and southeastern Carbon Counties...as well as north central
Colorado. Storms are moving a lot more than yesterday...so that
may be a good thing for this afternoon.

Severe storms still a possibility this afternoon as SB CAPE climbs
to 1500 to 2000J/Kg. Southern Panhandle showing slightly higher
CAPE near 3000J/Kg. Very little in the way of shear though and
with long/skinny CAPE profiles...still think the primary hazards
will be heavy rain and flash flood potential.

HRRR and RAP13 simulated radar shows convection becoming
widespread around 23Z across Laramie and southern Albany
Counties...shifting northeast into Platte and Goshen Counties
around 01Z. Probably the best area for severe storms will be the
central and southern panhandle with those higher CAPES forecast.
This mesoscale guidance keeps storms going well into the evening
hours in the Panhandle...not clearing our eastern CWA until after
07Z tonight.

Upper shortwave finally moves east into western South Dakota after
15Z Monday with trough axis clearing the Panhandle after roughly
21Z Monday.See a substantial decrease in PWATS behind the
shortwave...with .5 inch west of the Laramie Range and 1 inch in
the Panhandle. Given possibility of widespread rainfall tonight
and recycling of this moisture for Monday...still kept fairly high
PoPs for Monday afternoon.

Much drier Tuesday afternoon as monsoonal moisture gets forced
south into Colorado through the morning hours. Would think most
areas will be dry Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM MDT Sun Aug 14 2022

Long term forecast remains on track through the end of the week. The
plume of monsoonal moisture starts to break down across the area
Monday night as the upper-level ridge sitting over the High Plains
begins to broaden and shift further west. As a result, PWATs across
the CWA drop down to about climatological normal with minimal storm
chances expected through Thursday. Cannot rule out daily isolated
thunderstorms during the afternoon hours as subtle disturbances
within the ridge may trigger some development. However, storms
should mainly stick to the high terrain and immediate adjacent
plains. Another result of this pattern change are cooler
temperatures. Many places across the CWA will see their temperatures
drop to normal or even slightly below normal for this time of year.
For the most part, high will be in the 70s and 80s through the end
of the week.

Things could get interesting again next weekend with the potential
for another surge of monsoon moisture. Both the GFS and ECMWF have a
similar set-up, but differ on where the better moisture sets up. GFS
has the moisture plume west of the CWA due to an upper-level low
sitting over the South Dakota/Iowa border. ECMWF puts the moisture
plume over the western part of the CWA as it places this low further
east over the Great Lakes. Fortunately, there is still plenty of
time for the models to iron out a solution for next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 521 PM MDT Sun Aug 14 2022

Wyoming TAFS...VFR, except for occasional MVFR and wind gusts to
30 knots in thunderstorms until 02Z at Laramie and Cheyenne.
Thunderstorms in the vicinity and wind gusts to 25 knots at
Rawlins until 02Z. Wind gusts to 25 knots at Cheyenne after 15Z
Monday.

Nebraska TAFS...VFR, except for MVFR and wind gusts to 30 knots in
thunderstorms until 06Z, and IFR at Chadron and Alliance from 09Z
to 15Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sun Aug 14 2022

Monsoon moisture in place through Monday will keep fire weather
concerns at bay. Good chances for showers...storms and wetting
rains. Begin to dry out from north to south Monday with monsoon
moisture getting forced south...as upper high pressure builds
across western and central Wyoming. Afternoon humidity stays above
critical levels through Wednesday before we begin to flirt at
critical afternoon humidity Thursday.

&&

.HYDROLOGY...
Issued at 221 AM MDT Sun Aug 14 2022

Plentiful monsoonal moisture will continue to impact the CWA through
Monday. Ensemble members prog precipitable water values between 1"
and 1.5" along and east of the Laramie Range today and tonight, and
western Nebraska Monday. Showers and thunderstorms will continue to
be efficient rain producers. 0.5-0.75" in 30-45 minutes over the
Mullen burn scar may result in flash flooding and debris flows.
Excessive rainfall Saturday afternoon in Laramie caused flash
flooding, with the Laramie River at Laramie rising 4 feet in less
than an hour. Heavy rain over and upstream may result in additional
rises this afternoon and evening. The Areal Flood Watch remains in
effect through late Sunday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ103>107-109>118.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCC
HYDROLOGY...MJ
Hazardous weather outlook, Aug 14, 3:29 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Sun Aug 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-150930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop later this afternoon
and continue this evening. The strongest storms may contain hail up
to one inch in diameter and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

WYZ103>107-109>118-150930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
329 AM MDT Sun Aug 14 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop late this morning
and become more numerous in the afternoon. Locally heavy rainfall
may cause flash flooding, especially over the higher terrain and
near burn scars. The strongest storms may contain hail up to one
inch in diameter and wind gusts of 50 to 60 mph. A Areal Flood
Watch remains in effect through late this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 14, 4:59 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Sun Aug 14 2022

NEZ054-055-142330-
Kimball NE-Cheyenne NE-
459 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southwestern
Cheyenne and southeastern Kimball Counties through 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dix, or 13 miles southeast of Kimball. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4119 10360 4113 10315 4100 10328 4100 10331
      4101 10362
TIME...MOT...LOC 2259Z 124DEG 3KT 4109 10348

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 14, 5:54 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Sun Aug 14 2022

NEZ002-150030-
Dawes NE-
554 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of northeastern Dawes
County through 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Slim Buttes Housing, or 11 miles northeast of
Chadron, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4294 10297 4300 10295 4300 10279 4279 10279
      4278 10277 4277 10278
TIME...MOT...LOC 2353Z 323DEG 11KT 4296 10285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 14, 6:22 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
622 PM MDT Sun Aug 14 2022

NEZ003-019-096-150100-
Scotts Bluff NE-Box Butte NE-South Sioux NE-
622 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Scotts Bluff and southeastern Sioux Counties
through 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Alice, or 16 miles north of Scottsbluff, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4213 10379 4225 10366 4213 10329 4191 10359
TIME...MOT...LOC 0022Z 307DEG 12KT 4210 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:22 PM MDTSpecial Weather StatementCYSScotts Bluff38 min
Aug 14, 7:15 PM MDTSpecial Weather StatementCYSDawes30 min
Aug 14, 7:43 PM MDTSpecial Weather StatementCYSMorrill32 min
Aug 14, 7:56 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux49 min
Aug 14, 8:14 PM MDTAreal Flood AdvisoryCYSSioux2 hr
Aug 14, 8:51 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill39 min

Nearby

Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.